Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 72, NWS Tallahassee, FL

May 12, 2014Coffee County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at May 12, 2014, 2:39 PM CDT for Coffee County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2014, 2:39 PM CDT (19:39 UTC)
Expired
May 12, 2014, 3:30 PM CDT
In force
51 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Coffee County, AL

The radar

The Ft Rucker radar (KEOX), 59 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
548 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

340 
WUUS52 KTAE 121939
SVRTAE
ALC031-122030-
/O.NEW.KTAE.SV.W.0072.140512T1939Z-140512T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
239 PM CDT MON MAY 12 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COFFEE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF ENTERPRISE...

* UNTIL 330 PM CDT

* AT 237 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 15 MILES SOUTHWEST OF ENTERPRISE...OR
  NEAR PINEY GROVE...AND MOVING NORTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  HOLLEY STORE...RHOADES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3137 8619 3136 8579 3120 8579 3119 8613
      3119 8620
TIME...MOT...LOC 1939Z 213DEG 9KT 3118 8603

$$

42-DVD
2 follow-up statements
936 
WWUS52 KTAE 121944
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
244 PM CDT MON MAY 12 2014

ALC031-122030-
/O.CON.KTAE.SV.W.0072.000000T0000Z-140512T2030Z/
COFFEE AL-
244 PM CDT MON MAY 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHERN COFFEE COUNTY...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM PRODUCING WINDS IN EXCESS OF 60 MPH.  
THIS STORM WAS LOCATED NEAR MARVIN CHAPEL...OR 12 MILES SOUTHWEST OF 
ENTERPRISE...MOVING NORTHEAST AT 10 MPH.

THIS STORM HAS A HISTORY OF BLOWING DOWN MULTIPLE TREES IN THE 
SAMSON AREA IN GENEVA COUNTY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ALBERTON...FAIRVIEW...BROOKLYN...INO...ASBURY...BASIN...MOUNT
PLEASANT...GOODMAN...LUCILE...CENTRAL CITY...NEW HAVEN...DAMASCUS...
BATTENS CROSSROADS...TURNER CROSSROADS...COOL SPRINGS...
COPPINVILLE...KEYTON AND ENTERPRISE MUNICIPAL A/P

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3137 8619 3136 8579 3120 8579 3119 8613
      3119 8620
TIME...MOT...LOC 1944Z 213DEG 9KT 3121 8601

$$

42-DVD
297 
WWUS52 KTAE 122007
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
307 PM CDT MON MAY 12 2014

ALC031-122017-
/O.CAN.KTAE.SV.W.0072.000000T0000Z-140512T2030Z/
COFFEE AL-
307 PM CDT MON MAY 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COFFEE COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED BELOW LIMITS.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.

LAT...LON 3137 8619 3136 8579 3120 8579 3119 8613
      3119 8620
TIME...MOT...LOC 2007Z 213DEG 9KT 3126 8597

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:16 PM CDT, 23 minutes earlier.

Area forecast discussion, May 12, 2:16 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
316 PM EDT Mon May 12 2014

.Near Term [Through Today]...
Upper level ridging continues to dominate the southeastern states
with a trough over the Rockies. The surface ridge is centered just
east of the area with southeast flow at the surface. Isolated to
scattered pulse convection over the northwest portions of the area
will diminish rapidly after sunset with the lack of any synoptic
scale support. Overnight lows mainly in the mid to upper 60s are
expected with some patchy fog possible late tonight.

.Short Term [Tonight Through Wednesday]...
Tuesday....the large scale pattern commences this morning highly
amplified with ridging over Wrn and Ern most states and a
positively tilted trough dominating rest of Conus. Guidance
showing shortwave developing ahead of Srn end of trough. Mid-upper
level clouds well ahead of trough streaming Ewd across Gulf
region. At surface...strong high well off Carolina Coast with
ridge WSW to dominate Gulf region. Next local weather maker is
cold front located well upstream from Great Lakes SSW thru AR/TX.
Locally this translates to sultry onshore flow to at least mid
levels and PWATS to above 1 inch. However the deep layer ridging
and strong subsidence should suppress convection. Expect inland
highs around 90..down to low-mid 80s at the coast.

Tuesday Night...by sunrise the upstream trough has pivoted Ewd
nudging ridge axis to Ern seaboard. At surface...front dragged E/SE
aligned from Hudson Bay SSW thru MS/Wrn most AL and into Gulf
waters. Local winds veer somewhat as increasing Gulf inflow raise
PWATS to around 1.4 inches. Under increasing clouds and
moisture...mild lows in the mid 60s. Fog development a good bet
especially where fewer lower clouds...namely Ern counties and this
reflected well in CAM/SREF vsby tools.

Wednesday...as sharp longwave H5 trough moves further Ewd with axis
reaching MS River...the deep layer ridge over the SE translates EWD
off the Coast. At surface...front shifts Ewd to approach W/Cntrl AL
around sundown with ridge eroding and shunted Ewd. As a result...
deep layer moisture and warm moist ascent begin to increase by aftn.
Additionally...a weakened ridge will also enhance seabreeze
interaction with isentropic lift ahead of front. All this will be
focused west of the Apalachicola River. Of added interest... is a
tropical wave and its assocd surge of moisture which is progged to
move from the Bahamas Nwwd across Srn FL. Models differ on how
far Nwwd moisture will track with most keeping deeper moisture E
of I-75 but if it spreads further W/NW it could impact especially SE
portions of CWA. 40-20% POPs...highest on the eastern and western
fringes of our forecast area. Inland highs from mid 80s cloudier
west to around 90 east.

Some of these storm could be strong. The threat of severe storms
appears low but is not zero (CAM up to 4%) across NW counties. There
is a chance for at least some storm organization because forcing
there becomes slightly more concentrated ahead of the approaching
cold front. SBCAPE values are forecast to be moderate (by both the
GFS and ECMWF), but 0-6 km bulk shear appears barely supportive
of storm organization (30kt per GFS). The main threat(s), if any,
would be isolated, marginally damaging wind gusts and/or hail.
Will add gusty winds in Wrn most county Grids.

Wednesday Night...Longwave trough axis shifts Ewd to Wrn Gulf as
reflected in model soundings with show deep SSW flow sfc-aloft.
PWATS increase to 1.5-1.7 inches. Front on door step of Wrn CwA and
still watching for WNW surge of tropical moisture. Some chance of
severe wx remains, in fact, CAM severe wx tool up to 4-7% prob Wrn
most counties. 50% POPs with mild lows in mid 60s. Fog again a good
bet but more widespread than previous night.

.Long Term [Wednesday Night Through Monday]...
Thru Thurs...upper trough axis begins to move Ewd to over SE
region. Surface low develops over Gulf waters S of Big Bend and
moves towards SE GA by nighttime. This slows down cold front which
then limps through CWA by eve. This could result in locally heavy
rains especially if it interacts with tropical inflow. Total 2
plus day QPF around 1.5 inches. GFS severe wx parameters with
increasing bulk shear and decent cape so cant discount some strong
to even isold severe storms until front exits.

By sunrise Fri...trough axis and front east of CWA with slow
advancement to off the coast thru weekend. In their wake...upstream
upper ridge builds over Plains and surface ridge from from MS River
EWD towards SE region. This results in drier and slightly cooler
conditions with lower humidity thru weekend making it feel again
more like spring than our recent summer weather. Will go with 40-70%
POP gradient on Thurs...20-40% Thurs night and NIL POPS rest of the
period. Under clouds and rain...high temperatures will be mid 70s
west to mid 80s east on Thurs rising each day thereafter to upper
70s to low 80s Fri...low 80s on Sat and low-mid 80s Sun and mid 80s
on Mon.

&&

.Aviation...
[Through 18Z Tuesday]  VFR conditions are expected to prevail for the
remainder of the day. Isolated to scattered convection is expected
this afternoon across portions of the tri-state area, but the
expected coverage does not warrant anything more than a vicinity
group at this time for ECP and DHN. Some patchy fog may occur late
tonight across the area and rapidly dissipate after sunrise on
Tuesday morning.

&&

.Marine...
Light to moderate east to southeast winds will persist through
mid week as the marine area remains near a high pressure ridge. A
cold front will through the region on Thursday, bringing some
storms and gusty winds with it...then moderate to strong northwest
to north winds in its wake...Thursday night and Friday. Expect
Exercise caution winds reaching Wrn waters on Thurs and then
spreading Ewd thru Fri aftn. Advisory level winds are likely
offshore at that time.

&&

.Fire Weather...
Red flag conditions are unlikely at least through the end of the
work week.

&&

.Hydrology...
Forecast rainfall amounts through Thursday will not be
significant enough to have much if any impact on local rivers. The
only exception might be if isolated thunderstorms generate a quick
inch or two of rain over small streams which could result in local
rises.

Minor flooding continued along the lower Suwannee, and those gages
will gradually fall below flood stage over the next several days.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   66  90  67  88  65 /   0   0   0  30  50
Panama City   70  84  70  84  69 /  10   0  10  30  50
Dothan        68  90  68  88  65 /  20   0  10  30  50
Albany        67  90  66  88  65 /  10   0   0  30  50
Valdosta      66  91  65  89  66 /   0   0   0  30  50
Cross City    65  91  66  89  67 /  10   0   0  40  40
Apalachicola  71  83  71  82  70 /   0   0  10  30  50

&&

.TAE Watches/Warnings/Advisories...

FL...High Rip Current Risk until 8 PM EDT /7 PM CDT/ this evening for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...DVD
SHORT TERM...BLOCK
LONG TERM...BLOCK
AVIATION...DVD
MARINE...BLOCK
FIRE WEATHER...DVD
HYDROLOGY...HOLLINGSWORTH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:21 PM CDTSevere Thunderstorm WarningTAEGeneva39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.